Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2018, 8:38 PM CDT for Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 8:38 PM CDT (01:38 UTC)
- Expired
- Jun 17, 2018, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Houston County, MN, Vernon County, WI
The radar
The La Crosse radar (KARX), 25 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953
WUUS53 KARX 180138
SVRARX
MNC055-WIC123-180230-
/O.NEW.KARX.SV.W.0052.180618T0138Z-180618T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
838 PM CDT SUN JUN 17 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Houston County in southeastern Minnesota...
Northwestern Vernon County in southwestern Wisconsin...
* Until 930 PM CDT
* At 838 PM CDT, a severe thunderstorm was located near Brownsville,
or 9 miles east of Caledonia, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Coon Valley around 900 PM CDT.
Other locations impacted by this severe thunderstorm include
Springville, Reno, Chaseburg, Genoa and Eitzen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9148 4366 9148 4373 9125 4373 9091
4350 9091
TIME...MOT...LOC 0138Z 259DEG 33KT 4364 9130
HAIL...<.75IN
WIND...60MPH
$$
Rieck2 follow-up statements
164
WWUS53 KARX 180202
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
902 PM CDT SUN JUN 17 2018
MNC055-180211-
/O.CAN.KARX.SV.W.0052.000000T0000Z-180618T0230Z/
Houston MN-
902 PM CDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOUSTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4350 9122 4352 9122 4353 9124 4354 9125
4356 9123 4358 9123 4361 9127 4365 9126
4365 9127 4371 9127 4373 9126 4373 9091
4350 9091
TIME...MOT...LOC 0201Z 259DEG 33KT 4368 9100
$$
WIC123-180230-
/O.CON.KARX.SV.W.0052.000000T0000Z-180618T0230Z/
Vernon WI-
902 PM CDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN VERNON COUNTY...
At 901 PM CDT, a severe thunderstorm was located over Coon Valley, or
10 miles northwest of Viroqua, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Vernon County, including the following locations:
Springville, Chaseburg, Genoa, Brinkman Ridge and Esofea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9122 4352 9122 4353 9124 4354 9125
4356 9123 4358 9123 4361 9127 4365 9126
4365 9127 4371 9127 4373 9126 4373 9091
4350 9091
TIME...MOT...LOC 0201Z 259DEG 33KT 4368 9100
HAIL...<.75IN
WIND...60MPH
$$
Rieck160
WWUS53 KARX 180226
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
926 PM CDT SUN JUN 17 2018
WIC123-180236-
/O.EXP.KARX.SV.W.0052.000000T0000Z-180618T0230Z/
Vernon WI-
926 PM CDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON COUNTY
WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4350 9122 4352 9122 4353 9124 4354 9125
4356 9123 4358 9123 4361 9127 4365 9126
4365 9127 4371 9127 4373 9126 4373 9091
4350 9091
TIME...MOT...LOC 0226Z 259DEG 33KT 4372 9071
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:03 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 17, 7:03 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
703 PM CDT Sun Jun 17 2018
.UPDATE...
Issued at 700 PM CDT Sun Jun 17 2018
Seems with steep low-level lapse rates and DCAPE values near 1000
J/Kg, any stronger core has the potential to cause wind damage.
Seems the main threat area is I-90 and north as deeper shear
increases in that direction.
About the rest of the night, RAP/NAM have been consistent since
last evening with a surge of low-level moisture transport
convergence emanating out of south-central MN as the evening
progresses. This is fairly impressive convergence and expect to
see a large ramp up in the storm coverage as that occurs over the
next several hours. It should occur to the west and shift into
the area, with a strong focus into I-90 corridor and north. Flash
flood watch area looks good as it depicts the recent rain area and
wetter soils. BUT, I-90 is expected to be in on the storms as
well and heavy rain potential. Would expect the 9pm-3am rough
window for storms and increasing flood potential.
&&
.SHORT TERM...(Tonight through Tuesday)
Issued at 235 PM CDT Sun Jun 17 2018
Heavy rain, strong (severe?) storm threat tonight. Cooler come
Tuesday.
Storms: while models remain at odds with strength of the various
shortwaves/low level jet/etc, they have remained fairly consistent
with painting showers and storms generally north of I-90 tonight,
slipping those south of I-90 come Monday night.
A warm front currently lies from central MN through the arrowhead
with broad upper level ridging across the great lakes. This ridging
is expected to break down/shift southeast starting tonight as a west
coast trough pushes into the southern rockies. The front will
gradually sink southeast as a result, more as a cold front.
Expectation is for the front to make the I-90 corridor by Mon
morning, dropping into central IA/northern IL Mon evening. Various
bits of shortwave energy spit out of the westward trough over the
next couple days, with the low level jet/sizable moisture transport
funneling along the front (generally leading it across the area).
Showers and storms will fire in response. Expect some break in
coverage, intensity later Monday morning into the afternoon as the
influence of the low level jet wanes - but refire as it
reestablishes itself in the evening.
As for strong to severe chances, plenty of instability with MUCAPES
in excess of 3-4K J/kg this afternoon into the evening. Fair amount
of capping in the warm sector though (southeast of the front) and
deep layer shear remains weak or well displaced into the cooler air
post the front. There is about 30 kts of 0-3 km shear though, which
would aid storm development and provide support for a strong to
damaging wind threat - in addition to hail. Mostly though, think the
main concern locally will be the heavy rain/flash flooding
potential. More on that in the HYDROLOGY section below.
See some strong (severe?) threat for Monday afternoon/evening, but
same shear limitations and less expected instability (more debris
clouds). Threat shifts south into Iowa/southern WI.
Temps: the passage of the cold front on Monday will usher in much
cooler, less humid air starting Tuesday. 925 mb temps slated to drop
from around 26 C this afternoon, to 16-18C Tue afternoon. Highs in
the 70s should result, and with dew points dropping off into the
50s, a lot more comfortable humidities can also be expected.
.LONG TERM...(Wednesday through Sunday)
Issued at 235 PM CDT Sun Jun 17 2018
The 17.12z GFS/NAM/ECMWF are decent agreement in slowly moving
surface front north to south across forecast area Monday night into
Tuesday. Moisture convergence and vertical motion along the front
will continue to linger showers and thunderstorms mainly Monday
night across northeast Iowa and southwest Wisconsin. As surface
front tracks south into central Iowa and surface ridge builds into
northern Wisconsin...showers and thunderstorms will diminish across
northeast Iowa and southwest Wisconsin during the day Tuesday.
Main forecast concerns from Tuesday night into Sunday are
precipitation chances Thursday through Sunday. The 17.12z
GFS/ECMWF/GEM are in good agreement in building shortwave ridge into
the Upper Great Lakes Region Wednesday and lifting weak upper level
closed low/trough into the Northern Plains/Great Lakes Region
Thursday into Sunday. The main difference between the deterministic
models is timing/strength of weak upper level closed low/trough
moving into the Northern Plains/Great Lakes Region. This will have
impacts on timing of shower/thunderstorm chances Thursday into
Sunday across the forecast area. Shortwave ridge entrenched over the
Great Lakes Region Wednesday will allow for mainly dry weather
across much of the forecast area. Next concern are precipitation
chances Thursday into Sunday...as weak upper level closed low/trough
slowly tracks into the Great Lakes Region/Northern Plains. Due to
differences in timing/strength of upper level closed low/trough
confidence on precipitation chances in southern/western forecast
area Thursday is low...as upper level closed low/trough moves
closer/over forecast area shower/thunderstorm chances increase
especially Thursday afternoon into Friday and small chance of
showers/thunderstorms continue into next weekend. The 17.12z
GFS/ECMWF show 925mb mainly in the plus 15 to plus 20 degrees
celsius range through the period and allow for highs to climb into
the 70s to lower 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 700 PM CDT Sun Jun 17 2018
Storms to be increasing across the area this evening with a fairly
active period expected from 06-09Z at KLSE/KRST. Have included a
TEMPO for storms and a 1SM vsby due to heavy rainfall rates. The
storms should then shift east and the cold front sags in with a
wind shift and lower ceilings. Confidence is not high on MVFR cigs
Monday morning, it could be higher.
&&
.HYDROLOGY...
Issued at 235 PM CDT Sun Jun 17 2018
Very conducive atmosphere for efficient, heavy rain producers
tonight into Monday with warm cloud depths around 4.5 km and PWs in
excess of 2 inches. Any storm will produce heavy rain. Rainfall of 2
or more inches could fall in a short amount of time. High potential
for urban flooding, and If storms repeat/train across the same areas
- flash flooding could/would result. Greater threat for heavy rain
later tonight north of I-90, and have issued a Flash Flood Watch to
account for they heavy rain/flooding potential.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ032>034-041>044-
053>055-061.
Flash Flood Watch through Monday morning for WIZ017-029-032>034.
MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
094>096.
Flash Flood Watch through Monday morning for MNZ079.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
UPDATE...Baumgardt
SHORT TERM...Rieck
LONG TERM....DTJ
AVIATION...Baumgardt
HYDROLOGY...RieckHazardous weather outlook, Jun 17, 2:47 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 247 PM CDT Sun Jun 17 2018 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-181000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 247 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin .DAY ONE...This Afternoon and Tonight Heat index values of 95 to 105 degrees this afternoon. A Heat Advisory is in effect. Thunderstorms tonight will be capable of heavy rain which could result in localized flooding. In addition, a few could be strong, potentially severe this evening, capable of strong winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances through the new week. A few storms may be strong to severe south of Interstate 90 on Monday with heavy rain, hail, and strong winds. It is too early to discern any potential severe weather risk beyond Monday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-WIZ017-029-032>034-181000- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 247 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota into north-central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat index values from 90 to 100 degrees this afternoon. Flash Flood Watch tonight. Thunderstorms tonight will be capable of heavy rain. With much of the grounds having received rainfall recently, additional heavy rain could result in flash flooding. In addition, a few of the storms could be strong to severe this evening, capable of strong to damaging winds and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances through the new week. Severe weather is not expected Monday. It is too early to discern any potential severe weather risk beyond then. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 17, 7:03 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG RIB LAKE 45.32N 90.20W
06/17/2018 TAYLOR WI LAW ENFORCEMENT
DELAYED REPORT. TREES AND POWER LINES DOWN.
TIME ESTIMATED FROM RADAR.
&&
CALocal storm report, Jun 17, 7:31 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
731 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG 2 NW NEILLSVILLE 44.58N 90.62W
06/17/2018 CLARK WI TRAINED SPOTTER
3" TREE LIMB DOWN AND ATV BEING PUSHED IN
YARD. E60 MPH.
&&
DBLocal storm report, Jun 17, 7:33 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 6 N CHILI 44.71N 90.34W
06/17/2018 E60 MPH CLARK WI TRAINED SPOTTER
SMALL BRANCHES DOWN.
&&
CALocal storm report, Jun 17, 7:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 3 SW SPENCER 44.71N 90.34W
06/17/2018 E70 MPH CLARK WI TRAINED SPOTTER
&&
CASpecial weather statement, Jun 17, 8:11 PM CDT, 27 minutes before
Special Weather Statement National Weather Service La Crosse WI 811 PM CDT Sun Jun 17 2018 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053-180315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 811 PM CDT Sun Jun 17 2018 ...Storms Through The Evening...Heavy Rain...Strong Gusts... Storms continue to develop across the area, and will gradually form into a west to east line roughly along the Interstate 90 corridor late tonight. Through 10 pm wind gusts up to 40 mph are possible with the stronger storms. Heavy rain is likely with the storms tonight, and due to the training nature of the storms, flash flooding could result where the storms repeat. The higher threat for this where recent rains have already soaked the ground - generally north of Interstate 90.
Local storm report, Jun 17, 8:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG NEILLSVILLE 4NNE 44.61N 90.56W
06/17/2018 CLARK WI CO-OP OBSERVER
DELAYED REPORT. SEVERAL TREES DOWN,
INCLUDING ONE ON POWER LINES. TIME ESTIMATED
FROM RADAR.
&&
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:01 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 50 min |
| Jun 17, 11:39 PM CDT | Special Weather Statement | ARX | Monroe | 36 min |
| Jun 18, 1:58 AM CDT | Special Weather Statement | ARX | Jackson | 32 min |
| Jun 18, 2:41 AM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 49 min |
| Jun 18, 3:41 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 4 hr |
| Jun 18, 4:37 AM CDT | Flash Flood Warning | ARX | Clark, Jackson | 3 hr |
| Jun 18, 7:28 AM CDT | Areal Flood Warning | ARX | Clark, Jackson | 6 hr |
| Jun 18, 7:32 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jun 18, 10:14 AM CDT | River Flood Warning | ARX | Adams, Juneau | 5 days |
| Jun 18, 1:36 PM CDT | Areal Flood Warning | ARX | Clark | 6 hr |
| Jun 18, 6:41 PM CDT | Special Weather Statement | ARX | Grant | 79 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.